Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 180, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2014, 12:39 AM CDT for Bourbon County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2014, 12:39 AM CDT (05:39 UTC)
- Expired
- Jul 8, 2014, 1:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3800 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
562
WUUS53 KSGF 080539
SVRSGF
KSC011-080630-
/O.NEW.KSGF.SV.W.0180.140708T0539Z-140708T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 AM CDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 130 AM CDT
* AT 1237 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH
OF UNIONTOWN...AND MOVING SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...
HARDING...MAPLETON...MARMATON...PETERSBURG...REDFIELD...UNIONTOWN
AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3804 9504 3805 9466 3803 9462 3768 9462
3779 9508 3794 9509
TIME...MOT...LOC 0539Z 314DEG 37KT 3797 9491
HAIL...1.00IN
WIND...60MPH
$$
SCHAUMANN2 follow-up statements
850
WWUS53 KSGF 080557
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT TUE JUL 8 2014
KSC011-080630-
/O.CON.KSGF.SV.W.0180.000000T0000Z-140708T0630Z/
BOURBON KS-
1257 AM CDT TUE JUL 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 130 AM CDT...
AT 1254 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
FORT SCOTT...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...HARDING...
MAPLETON...MARMATON AND REDFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3778 9498 3792 9498 3804 9492 3805 9466
3803 9462 3768 9462
TIME...MOT...LOC 0557Z 314DEG 37KT 3789 9471
HAIL...1.00IN
WIND...60MPH
$$
SCHAUMANN221
WWUS53 KSGF 080621
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 AM CDT TUE JUL 8 2014
KSC011-080631-
/O.EXP.KSGF.SV.W.0180.000000T0000Z-140708T0630Z/
BOURBON KS-
121 AM CDT TUE JUL 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT
130 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3778 9498 3792 9498 3804 9492 3805 9466
3803 9462 3768 9462
TIME...MOT...LOC 0621Z 314DEG 37KT 3772 9449
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:38 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 7, 8:38 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 838 PM CDT Mon Jul 7 2014 ...Short Term Update Including Expected Thunderstorm Trends... .MESOSCALE DISCUSSION... Issued at 818 PM CDT MON JUL 7 2014 As expected, a mesoscale convective system continues to organize from southeastern Nebraska into far northwestern Missouri this evening. Extreme instability and high low level theta-e differentials will result in a portion of this line becoming forward propagating in nature. This will likely be the eastern extent of the line...which will take an east-southeastward track through northern...and perhaps a portion of central Missouri. This portion of the line will have the greatest potential for damaging winds. Areas of the line further to the west will become more upwind propagating in nature which means it will take more of a southeast or even southward track. It is this portion of the line that will have a greater likelihood of impacting central Missouri. While the wind threat may not be as high as areas to the north, there is still an elevated potential for damaging wind gusts over 60 mph as the line slides into the region later tonight. Instability will still also be high enough to support a few storms producing large hail. Another threat we will be watching closely across central Missouri is heavy rainfall potential. That line of storms will likely send outflow south through central Missouri. This outflow will interact with a low level jet and may produce regenerative/training convection. We have therefore inserted a limited risk for flash flooding across portions of central Missouri in our Hazardous Weather Outlook products. As we get into the predawn hours, that convective outflow may begin to push up storms farther south across southern Missouri and extreme southeastern Kansas as it continues to interact with the low level jet. We have therefore raised PoPs late tonight closer to the Highway 60 corridor. && .SHORT TERM...(This Evening through Tuesday) Issued at 237 PM CDT MON JUL 7 2014 A warm and very humid day is underway this afternoon across the region, as temperatures warm into the low to mid 90s with dewpoints in the low 70s. This is resulting in heat indices around 100 degrees. An area of cloud cover over western Missouri is all that remains of an MCS that developed last night across southeastern Nebraska and northeastern Kansas. While an isolated sprinkle or two is possible out of this area, the clouds have remained thick enough in this region to keep inhibition high enough to preclude more robust convection. Further east, more widespread thunderstorms have developed over eastern Missouri (towards STL), and may develop back to the west a bit over the next few hours, resulting in low end thunderstorm chances over central Missouri and the eastern Ozarks through early evening. The main convective focus, however, is on thunderstorms that are expected to form this afternoon and evening over eastern Nebraska and track along a surface front, which is located across the I-70 corridor. Significant instability and shear across this region should be sufficient for organization in a strong to severe convective complex as the convection moves across Missouri this evening/tonight. Right now, it appears that much of the severe convection should remain just north of the SGF CWA, though the southern end of the complex may clip the northern portions of the CWA (U.S. 54/Lake of the Ozarks region). The main severe weather risk tonight will be strong straight line winds, with the potential for greater than 70 MPH with the apex of the convective complex, though again, it appears most likely that this will track just north of the CWA. Along with the wind threat, heavy rain will also be a significant concern tonight. While the primary MCS should be forward propagating in nature, outflow along the southern edge may exhibit some back building as a strong low level jet impinges upon it late tonight. Again, it looks like the heaviest rainfall will be just to our north, though a sharp gradient in rainfall will likely exist along the northern edge of the forecast area. With both the rainfall and wind/severe weather potential, confidence in exact track and placement should increase later this afternoon and evening as the complex of thunderstorms begins to take shape. By Tuesday morning, outflow from tonight's MCS should combine with/become the main frontal boundary as it pushes south into and eventually through the CWA. Some convection is likely be ongoing along this front tomorrow morning, with additional thunderstorm activity then expected along that front during the afternoon hours, with a few severe storms possible. Large hail and damaging wind gusts are the expected threats with any strong/severe storms on Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 237 PM CDT MON JUL 7 2014 The front is expected to push south of the area Tuesday night, with surface high pressure building in behind it. This high will give the region a break from the heat and humidity for a few days, with temperatures on Wednesday expected to be in the mid 80s, with dewpoints in the 50s. That high will retreat east Thursday into Friday, with a corresponding increase in temperature and humidity as the upper ridge becomes reestablished over the central Plains. Very warm conditions then look to continue through much of next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 608 PM CDT MON JUL 7 2014 A cluster of thunderstorms will track southeast from southeastern Nebraska into northern and central Missouri tonight. There is a low potential that this line may develop far enough south to clip the Joplin and Springfield aerodromes. We have therefore gone with PROB30 groups to cover this threat from late tonight into early Tuesday morning. Otherwise, low level wind shear will be the main impact overnight into early Tuesday morning. A cold front will then pass through the area on Tuesday. Additional thunderstorm development will be possible along this front across far southern Missouri. We have also covered this with a PROB30 group at Branson. South to southwest winds ahead of this front will shift to the northwest. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Boxell LONG TERM...Boxell AVIATION...Schaumann
Hazardous weather outlook, Jul 7, 10:49 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1049 PM CDT MON JUL 7 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1049 PM CDT MON JUL 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A COMPLEX OF THUNDERSTORMS WILL TRACK SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA OVERNIGHT. DAMAGING WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THIS LINE. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WILL ALSO ACCOMPANY THIS LINE OF STORMS. THERE IS A LIMITED POTENTIAL FOR FLASH FLOODING OVERNIGHT GENERALLY NORTH OF A FORT SCOTT KANSAS TO SALEM MISSOURI LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AND TUESDAY NIGHT AS A WEAK FRONT PUSHES SOUTH INTO THE REGION. THERE WILL BE THE RISK FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WITH THIS ACTIVITY WITH THE BEST CHANCES ACROSS SOUTHERN MISSOURI TUESDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY INTO FRIDAY ACROSS THE OUTLOOK AREA AS THE FRONT PUSHES BACK TO THE NORTH. AT LEAST ISOLATED AFTERNOON STORMS CAN BE EXPECTED THROUGH THE WEEKEND. AFTERNOON HEAT INDICES IN THE MIDDLE 90S TO AROUND 100 DEGREES WILL OCCUR FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT SIX HOURS ACROSS MUCH OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 8, 12:02 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND DMG VERSAILLES 38.43N 92.84W
07/07/2014 MORGAN MO LAW ENFORCEMENT
TREES DOWN IN VERSAILLES
&&
SRUNNELSLocal storm report, Jul 8, 12:18 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 AM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND DMG ELDON 38.35N 92.58W
07/08/2014 MILLER MO LAW ENFORCEMENT
TREES DOWN IN ELDON.
&&
TERRYLocal storm report, Jul 8, 12:28 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1228 AM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG SUNRISE BEACH 38.18N 92.78W
07/08/2014 CAMDEN MO PUBLIC
TREE BLOWN DOWN. REPORT FROM FACEBOOK.
&&
TERRYLocal storm report, Jul 8, 12:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM HAIL 3 S GRAVOIS MILLS 38.26N 92.83W
07/08/2014 E0.25 INCH MORGAN MO EMERGENCY MNGR
ALSO 45-50 MPH WIND.
&&
TERRYThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:27 AM CDT | Special Weather Statement | SGF | Bourbon, Cherokee, Crawford | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.